Alert archive / Nebraska / Tornado Warnings in 2014
Tornado Warning 16, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jun 3, 2014, 4:43 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 3, 2014, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
Counties Greeley County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 4:59 PM CDT | TORNADO | 5 W Greeley, NE | TORNADO REPORTED BY LAW ENFORCEMENT BETWEEN GREELEY AND SCOTIA. EST LOCATION 5W OF GREELEY |
| Jun 3, 4:59 PM CDT | TORNADO | 5 W Greeley, NE | TORNADO REPORTED BY LAW ENFORCEMENT BETWEEN GREELEY AND SCOTIA. EST LOCATION 5W OF GREELEY. PLEASE NOTE THIS IS UNCONFIRMED/UNOFFICIAL PENDING FURTHER INVESTIGATION. |
| Jun 3, 5:05 PM CDT | TORNADO | 8 W Spalding, NE | BRIEF TORNADO REPORTED 8W OF SPALDING BY TRAINED SPOTTER. |
| Jun 3, 5:05 PM CDT | TORNADO | 8 W Spalding, NE | BRIEF TORNADO REPORTED 8W OF SPALDING BY TRAINED SPOTTER. PLEASE NOTE THIS IS UNCONFIRMED/UNOFFICIAL PENDING FURTHER INVESTIGATION. |
| Jun 3, 5:16 PM CDT | TSTM WND DMG | Spalding, NE | CORRECTED TIME FROM ORIGINAL REPORT TO MATCH WHEN STORM STRUCK SPALDING. SOCIAL MEDIA, TREE FELL ONTO SUV. |
| Jun 3, 5:16 PM CDT | HAIL 1.75 | Spalding, NE | TRAINED SPOTTER REPORTED GOLF BALL SIZED HAIL FALLING IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:12 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1655 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
572
WFUS53 KGID 032143
TORGID
NEC077-175-032230-
/O.NEW.KGID.TO.W.0016.140603T2143Z-140603T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
GREELEY COUNTY IN CENTRAL NEBRASKA...
NORTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA...
* UNTIL 530 PM CDT
* AT 442 PM CDT...A CONFIRMED TORNADO WAS LOCATED 8 MILES SOUTHWEST
OF ERICSON...OR 9 MILES NORTHEAST OF ORD...MOVING EAST AT 35 MPH.
HAZARD...DAMAGING TORNADO AND BASEBALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. THIS TORNADO MAY BE
OBSCURED BY RAIN. DO NOT GO OUTSIDE TO LOOK FOR THE
TORNADO!
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THE TORNADO WILL BE NEAR...
GREELEY AND GREELEY CENTER AROUND 510 PM CDT.
SPALDING AROUND 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 4149 9829 4142 9829 4153 9897 4174 9897
4174 9830
TIME...MOT...LOC 2142Z 284DEG 29KT 4169 9879
TORNADO...OBSERVED
HAIL...2.75IN
$$
HALBLAUB1 follow-up statement
484
WWUS53 KGID 032217
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT TUE JUN 3 2014
NEC175-032227-
/O.CAN.KGID.TO.W.0016.000000T0000Z-140603T2230Z/
VALLEY NE-
517 PM CDT TUE JUN 3 2014
...THE TORNADO WARNING FOR NORTHEASTERN VALLEY COUNTY IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHEAST NEBRASKA.
LAT...LON 4149 9829 4142 9829 4149 9870 4174 9857
4174 9830
TIME...MOT...LOC 2217Z 281DEG 39KT 4161 9832
$$
NEC077-032230-
/O.CON.KGID.TO.W.0016.000000T0000Z-140603T2230Z/
GREELEY NE-
517 PM CDT TUE JUN 3 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR GREELEY
COUNTY...
AT 517 PM CDT...A CONFIRMED TORNADO WAS LOCATED NEAR SPALDING...OR 31
MILES EAST OF ORD...MOVING EAST AT 45 MPH.
HAZARD...DAMAGING TORNADO AND THREE INCH HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.
&&
LAT...LON 4149 9829 4142 9829 4149 9870 4174 9857
4174 9830
TIME...MOT...LOC 2217Z 281DEG 39KT 4161 9832
TORNADO...OBSERVED
HAIL...3.00IN
$$
HALBLAUBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:19 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 3, 2:19 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 219 PM CDT TUE JUN 3 2014 .MESOSCALE DISCUSSION... ISSUED AT 219 PM CDT TUE JUN 3 2014 LATEST ANALYSIS OF SATELLITE AND SFC OBS INDICATES THE PRIMARY DISCERNABLE CONVERGENCE BOUNDARY IS SETTING UP FROM NW-SE ALONG A LINE FROM LOUP CITY-GRAND ISLAND-YORK-BEATRICE. OVER THE LAST 2 HRS...WINDS S OF THIS LINE HAVE VEERED TO AROUND 160. THE CU FIELD IS BECOME RATHER AGGITATED FROM GRAND ISLAND-HEBRON-BEATRICE. UPDRAFTS HAVE BEEN TRYING TO FORM. WE ARE ALSO SEEING CU BUBBLING OVER LINCOLN COUNTY. THE HRRR CONTS TO INSIST ON CONVECTIVE INITIATION IN THIS AREA. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 133 PM CDT TUE JUN 3 2014 ALOFT: THE SHORTWAVE TROF RESPONSIBLE FOR THE SEVERE TSTM THREAT WILL DEPART FOR THE GREAT LAKES TONIGHT...FOLLOWED BY A SHORTWAVE RIDGE TOMORROW. MEANWHILE...THE NEXT TROF IS ALREADY MOVING ONTO THE W COAST AND WILL CROSS THE NRN ROCKIES BY TOMORROW EVENING. SURFACE: LEE CYCLOGENESIS WAS IN PROGRESS. THIS LOW WILL HEAD E ALONG THE KS-NEB BORDER TONIGHT AND HEAD INTO THE OHIO VALLEY TOMORROW. IN ITS TAKE...THE FRONT THAT CURRENTLY BISECTS NEB WILL SAG S INTO THE SRN PLAINS AND BECOME STATIONARY. WEAK HIGH PRES BUILDS IN TOMORROW. REST OF THIS AFTERNOON: WE EXPECT SEVERAL CLASSIC SUPERCELLS TO FORM OVER S-CNTRL NEB. GIVEN THE MODERATE-HIGH INSTABILITY... MLCAPE UP TO 3500 J/KG AND 0-1 KM SHEAR...AND SUFFICIENT TO SIGNIFICANT 0-1 KM AND 0-3 KM SRH...HIGH-END SEVERE WX IS EXPECTED WITH THESE SUPERCELLS. REMEMBER...THESE STORMS WILL NOT FORM EVERYWHERE. JUST BE AWARE THAT IF A THUNDERSTORM FORMS IN YOUR VICINITY...HAVE A PLAN FOR WHERE YOU WILL TAKE SHELTER AND BE READY FOR THREATENING WX. CONT TO FOLLOW ALL WATCHES/WARNINGS FROM THIS OFFICE REGARDING SEVERE WX. TONIGHT: WE WILL NEED TO MONITOR N-CNTRL KS FOR SUPERCELL DEVELOPMENT ALONG OR AHEAD OF THE DRYLINE. OTHERWISE...TSTMS WILL EXIT THE FCST AREA BY 10 PM. WED: QUIET AND DRY. TEMPS BACK TO NEAR NORMAL. WE MAY NOT BE HIGH ENOUGH WITH THE WINDS DURING THE MORNING. INITIAL MIXING MAY BRING DOWN HIGHER WINDS FORENOON. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 133 PM CDT TUE JUN 3 2014 DUE TO THE MODERATE RISK FOR SEVERE WX THIS AFTERNOON...WE WILL FOREGO THE EXTENDED DISC. OVERALL TREND WILL BE FOR COOLER TEMPS...POSSIBLY WITH ONE DAY OF MUCH BELOW NORMAL HIGHS /10F OR MORE/. SUNDAY HIGHS COULD STRUGGLE TO REACH 70F. MULTIPLE LOW CHANCES FOR SHWRS/TSTMS BUT IT LOOKS LIKE THE "BEST" CHANCE WILL BE FRI NIGHT WITH THE STRONGEST COLD FRONT WE HAVE SEEN SINCE MID MAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1211 PM CDT TUE JUN 3 2014 THIS AFTERNOON: MVFR CIGS SHOULD LIFT TO LOW-END VFR 19Z-20Z AND THEN WE SHOULD LOSE THE CIGS. ISOLATED IFR TSTMS WILL DEVELOP. NO GUARANTEES THEY HIT THE TERMINAL. SO THE TAF IS CONSERVATIVE FOR NOW BUT WATCH FOR AMENDMENTS. SE WINDS WILL OCCASIONALLY BE GUSTY. CONFIDENCE: MEDIUM TONIGHT: TSTM THREAT SHOULD BE OVER BY 02Z-03Z LEAVING VFR. A COOL FRONT WILL MOVE THRU 07Z-09Z AND THIS SHOULD RESULT IN MVFR STRATUS CIGS. WINDS WILL SHIFT FROM SE TO NW. CONFIDENCE: MEDIUM WED THRU 18Z: MVFR STRATUS SHOULD LAST THRU MOST OF THE MORNING WITH CIGS GRADUALLY LIFTING AND BECOMING VFR AROUND 5K FT 17Z-19Z. NW WINDS AVERAGE 15 KTS...BUT COULD BE GUSTY 12Z-15Z AS INITIAL MIXING COMMENCES. CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-017>019. && MESOSCALE...HALBLAUB SHORT TERM...HALBLAUB LONG TERM...HALBLAUB AVIATION...HALBLAUB
Hazardous weather outlook, Jun 3, 4:18 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 418 PM CDT TUE JUN 3 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 418 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING LONG TRACK TORNADOES...HAIL OF BASEBALL SIZE AND DAMAGING WINDS OF 70 MPH ARE POSSIBLE UNTIL 9 PM MAINLY ACROSS SOUTH CENTRAL NEBRASKA. VERY HEAVY RAINFALL IN EXCESS OF TWO INCHES COULD ACCOMPANY THE STORMS WHICH MAY CAUSE AREAS OF LOWLAND FLOODING...ESPECIALLY FOR LOCATIONS WHICH RECEIVED HEAVY RAINFALL OVER THE WEEKEND. ALSO...A WIND ADVISORY IS IN EFFECT FOR NORTH CENTRAL KANSAS UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS ON FRIDAY...AND ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 3, 4:08 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT TUE JUN 3 2014
NEZ039-040-032130-
GREELEY NE-VALLEY NE-
408 PM CDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHERN
VALLEY COUNTIES UNTIL 430 PM CDT...
AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM
WITH VERY STRONG ROTATION OVER KENT DIVERSION DAM STATE WILDLIFE
MANAGEMENT AREA...OR NEAR TAYLOR...MOVING EAST AT 45 MPH.
ALL INTERESTS IN NORTHERN GREELEY AND NORTHERN VALLEY COUNTIES
SHOULD BE PREPARED FOR A SEVERE THUNDERSTORM...AND POSSIBLY A
TORNADO.
LOCATIONS IMPACTED INCLUDE...
ORD...GREELEY...SPALDING...GREELEY CENTER...ELYRIA AND FORT HARTSUFF
STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL NEBRASKA.
LAT...LON 4150 9829 4158 9880 4167 9920 4174 9921
4174 9830
TIME...MOT...LOC 2107Z 279DEG 38KT 4179 9927
HALBLAUBLocal storm report, Jun 3, 4:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 8 N ORD 41.72N 98.93W
06/03/2014 VALLEY NE STORM CHASER
TORNADO REPORTED 8 MILES N OF ORD VIA STORM CHASER.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:39 AM CDT | Special Weather Statement | GID | Greeley, Valley | 51 min |
| Jun 3, 7:29 AM CDT | Special Weather Statement | GID | Howard, Sherman | 31 min |
| Jun 3, 4:08 PM CDT | Special Weather Statement | GID | Greeley | 22 min |
| Jun 3, 4:10 PM CDT | Tornado Warning | GID | Greeley, Valley | 35 min |
| Jun 3, 4:52 PM CDT | Tornado Warning | GID | Greeley, Valley | 38 min |
| Jun 3, 5:09 PM CDT | Special Weather Statement | GID | Nance | 21 min |
| Jun 3, 5:15 PM CDT | Tornado Warning | GID | Nance | 30 min |
| Jun 3, 5:44 PM CDT | Tornado Warning | GID | Merrick, Nance, Polk | 46 min |
| Jun 3, 6:17 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Sherman, Valley | 43 min |
| Jun 3, 6:28 PM CDT | Severe Thunderstorm Warning | GID | Polk | 17 min |
| Jun 3, 6:53 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 67 min |
Nearby
Tornado Warnings in Nebraska, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.